Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 218, NWS North Platte, NE

July 25, 2018Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 25, 2018, 12:01 AM MDT for Sheridan County, Nebraska. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2018, 12:01 AM MDT (06:01 UTC)
Expired
Jul 25, 2018, 12:45 AM MDT
In force
44 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Sheridan County, NE

The radar

The Rapid City radar (KUDX), 168 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 12:10 AM MDTTSTM WND GST 6010 N Hay Springs, NENO DAMAGE REPORTED...HOWEVER THE WHOLE HOUSE SHOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 6.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2018-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2085 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2018-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2085 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1746 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted.

898 
WUUS53 KLBF 250601
SVRLBF
NEC161-250645-
/O.NEW.KLBF.SV.W.0218.180725T0601Z-180725T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1201 AM MDT WED JUL 25 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Sheridan County in the Panhandle of Nebraska...

* Until 1245 AM MDT.

* At 1200 AM MDT, a severe thunderstorm was located near Chadron,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated. At 1155 pm, a 59 mph wind gust was 
           measured at Chadron Airport.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Rushville, Hay Springs, Clinton, Metcalf State Wildlife Management
  Area, Intersection of Beaver Creek Road and White Clay Creek Road,
  Highway 250 crossing the Niobrara River, Intersection of Highway 87
  and Antelope Road and Walgren Lake State Recreation Area.

This includes the following highways...
 Highway 20 between mile markers 74 and 102.
 Highway 250 between mile markers 36 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4279 10224 4228 10267 4237 10275 4244 10275
      4244 10277 4278 10277 4279 10279 4287 10280
TIME...MOT...LOC 0600Z 285DEG 33KT 4280 10295 

HAIL...0.75IN
WIND...60MPH
 
$$

CDC
2 follow-up statements
794 
WWUS53 KLBF 250624
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1224 AM MDT WED JUL 25 2018

NEC161-250645-
/O.CON.KLBF.SV.W.0218.000000T0000Z-180725T0645Z/
Sheridan NE-
1224 AM MDT WED JUL 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM MDT
FOR NORTHWESTERN SHERIDAN COUNTY...

At 1224 AM MDT, a severe thunderstorm was located near Hay Springs,
moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Rushville, Hay Springs, Clinton, Metcalf State Wildlife Management
Area, Intersection of Beaver Creek Road and White Clay Creek Road,
Highway 250 crossing the Niobrara River, Intersection of Highway 87
and Antelope Road and Walgren Lake State Recreation Area.

This includes the following highways...
 Highway 20 between mile markers 74 and 102.
 Highway 250 between mile markers 36 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4279 10224 4228 10267 4237 10275 4244 10275
      4244 10277 4278 10277 4279 10279 4287 10280
TIME...MOT...LOC 0624Z 281DEG 28KT 4278 10274 

HAIL...0.75IN
WIND...60MPH
 
$$

CDC
864 
WWUS53 KLBF 250642
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1242 AM MDT WED JUL 25 2018

NEC161-250652-
/O.EXP.KLBF.SV.W.0218.000000T0000Z-180725T0645Z/
Sheridan NE-
1242 AM MDT WED JUL 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SHERIDAN COUNTY
WILL EXPIRE AT 1245 AM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4279 10224 4228 10267 4237 10275 4244 10275
      4244 10277 4278 10277 4279 10279 4287 10280
TIME...MOT...LOC 0642Z 285DEG 33KT 4274 10254 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 10:44 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 24, 10:44 PM MDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1144 PM CDT Tue Jul 24 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 238 PM CDT Tue Jul 24 2018

We're watching the next upper level disturbance as it tracks
across Wyoming, arriving in Nebraska late tonight. This should
help deliver enough broad lift to carry some thunderstorms through
the region overnight. We are expecting storms to initialize across
the Black Hills into eastern Wyoming late this afternoon, moving
into the Panhandle and into western Nebraska by mid evening. It
looks like there is enough shear available to get some of the
storms organized with a severe hail and strong wind threat but it
looks to be isolated and limited to the north and west. Given the
surface high across the east, that could limit the eastward
movement of some of the storms as they encounter that dome, at
least until the disturbance arrives later tonight.

Some showers and storms look to linger into Wednesday morning with
a break in the afternoon. Storms are expected to redevelop
Wednesday evening, with some strong to severe storms possible from
about Ogallala to Oneill and areas to the southeast. Lapse rates
look to be more favorable as cooler temperatures move in aloft
and a more favorable region of the jet moves over, providing
additional forcing which should encourage greater storm coverage.
Damaging winds and large hail will also be the most likely severe
weather threat from these storms.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 238 PM CDT Tue Jul 24 2018

Storms continue into Wednesday evening, pushing south out of the
region late. There will be several chances for showers and storms
associated with disturbances that ripple along the periphery of a
high centered in the desert southwest. Temperatures will be cooler
than normal through the period with high temperatures in the 70s
for most of the area from Thursday through the weekend. Highs
reach back into the low 80s early next week as heights rise.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1144 PM CDT Tue Jul 24 2018

Scattered thunderstorms will move into north central and central
Nebraska overnight. This activity is expected to impact the KVTN
terminal from 06z to 10z overnight. Some wind gusts may approach
40 KTS in the vicinity of thunderstorms at the KVTN terminal with
visibilities as low as 2SM. Thunderstorms will be possible in the
vicinity of the KLBF terminal around 09Z overnight and then again
later Wednesday afternoon. For both terminals, expect broken high
clouds over the next 24 hours with ceilings in the 12000 to 20000
FT AGL range.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Allen
LONG TERM...Allen
AVIATION...Buttler
Hazardous weather outlook, Jul 24, 10:30 PM MDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1130 PM CDT Tue Jul 24 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-260430-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1130 PM CDT Tue Jul 24 2018 /1030 PM MDT Tue Jul 24 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered strong storms are possible overnight across mainly
north central Nebraska. An isolated severe storm is possible,
mainly over Cherry county. Hail up to quarter size, gusty winds
and heavy rain is the main severe threats overnight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Isolated strong or briefly severe thunderstorms are possible
Wednesday evening. The area of concern is generally south and
west
of a line from Gordon to Brownlee to Sargent. Large hail and
damaging winds are the primary severe weather hazards. Some
storms
may also be capable of very heavy rainfall.

Thunderstorms are possible at times Thursday through Sunday. The
potential for severe weather is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated overnight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 24, 11:40 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service North Platte NE
1240 AM CDT WED JUL 25 2018

NEZ005-094-250630-
Eastern Cherry NE-Western Cherry NE-
1240 AM CDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHERRY COUNTY UNTIL
130 AM CDT/1230 AM MDT/...

At 1239 AM CDT/1139 PM MDT/, Doppler radar was tracking a strong
thunderstorm 8 miles southeast of Tuthill, or 19 miles southeast of
Martin, moving southeast at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Cody, Kilgore, Nenzel, Medicine Lake, Cody Lake and Eli.

This includes Highway 20 between mile markers 138 and 179.

LAT...LON 4287 10077 4262 10149 4298 10169 4300 10166
      4300 10102
TIME...MOT...LOC 0539Z 308DEG 30KT 4306 10138

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 11:40 PM MDTSpecial Weather StatementLBFCherry50 min
Jul 25, 12:11 AM MDTSpecial Weather StatementLBFSheridan49 min
Jul 25, 12:46 AM MDTSpecial Weather StatementLBFSheridan44 min
Jul 25, 1:44 AM MDTSpecial Weather StatementLBFCherry46 min
Jul 25, 2:44 AM MDTSpecial Weather StatementLBFBoyd46 min
Jul 25, 2:59 AM MDTSpecial Weather StatementLBFSheridan46 min
Jul 25, 3:33 AM MDTSevere Thunderstorm WarningLBFSheridan42 min
Jul 25, 4:01 AM MDTSpecial Weather StatementLBFSheridan29 min
Jul 25, 4:30 AM MDTSevere Thunderstorm WarningLBFCherry, Garden, Grant, Sheridan45 min
Jul 25, 4:42 AM MDTSpecial Weather StatementLBFGarden33 min
Jul 25, 5:13 AM MDTSpecial Weather StatementLBFArthur, Garden, Grant47 min
Jul 25, 6:06 AM MDTSpecial Weather StatementLBFKeith, McPherson39 min
Jul 25, 6:42 AM MDTSpecial Weather StatementLBFMcPherson48 min
Jul 25, 7:11 AM MDTSpecial Weather StatementLBFLincoln49 min
Jul 25, 8:04 AM MDTSpecial Weather StatementLBFCuster41 min
Jul 25, 12:04 PM MDTSpecial Weather StatementLBFFrontier41 min
Jul 25, 12:24 PM MDTSevere Thunderstorm WarningLBFFrontier51 min
Jul 25, 1:13 PM MDTSpecial Weather StatementLBFFrontier47 min
Jul 25, 1:22 PM MDTSevere Thunderstorm WarningLBFFrontier53 min
Jul 25, 2:26 PM MDTSpecial Weather StatementLBFFrontier49 min
Jul 25, 2:31 PM MDTSevere Thunderstorm WarningLBFFrontier44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.